Alert archive / Washington / Gale Warnings in 2011

Gale Warning 90, NWS Seattle, WA

October 18, 2011

NWS Seattle, WA issued this gale warning at Oct 18, 2011, 6:19 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 6:19 AM PDT (13:19 UTC)
Expired
Oct 18, 2011, 11:00 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WHUS76 KSEW 181319
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
619 AM PDT TUE OCT 18 2011

PZZ130-181800-
/O.UPG.KSEW.SC.Y.0834.000000T0000Z-111019T0100Z/
/O.NEW.KSEW.GL.W.0090.111018T1319Z-111018T1800Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
619 AM PDT TUE OCT 18 2011

...GALE WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...EAST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-182130-
/O.CON.KSEW.SC.Y.0834.000000T0000Z-111019T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
619 AM PDT TUE OCT 18 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WIND...NEAR CAPE FLATTERY AND GRAYS HARBOR...EAST 15 TO 30
  KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
270 
WHUS76 KSEW 181551
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
851 AM PDT TUE OCT 18 2011

PZZ130-190000-
/O.CON.KSEW.GL.W.0090.000000T0000Z-111018T1800Z/
/O.EXB.KSEW.SC.Y.0834.111018T1800Z-111019T0100Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
851 AM PDT TUE OCT 18 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS EVENING. 

* WIND AND WAVES...EAST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25
  KNOTS AROUND 11 AM. WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-190000-
/O.CON.KSEW.SC.Y.0834.000000T0000Z-111019T0100Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
851 AM PDT TUE OCT 18 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WIND...NEAR CAPE FLATTERY AND GRAYS HARBOR...EAST WIND 15 TO 25
KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 18, 2:40 AM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 18, 2:40 AM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
240 AM PDT TUE OCT 18 2011

.SYNOPSIS...OFFSHORE FLOW WILL PRODUCE A SUNNY AND MILD DAY TODAY. A
WEAK UPPER TROUGH WILL MOVE OVER THE AREA WEDNESDAY...BRINGING
CLOUDS AND COOLER TEMPERATURES. A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE AREA THURSDAY THROUGH THE WEEKEND FOR RAIN AT TIMES.

&&

.SHORT TERM...AN UPPER LEVEL RIDGE WILL BE OVER WESTERN WASHINGTON
TODAY WITH A THERMAL TROUGH ALONG THE COAST. THIS WILL GIVE LOW
LEVEL OFFSHORE FLOW WITH CLEAR SKIES. AFTER SOME PATCHY VALLEY FOG
EARLY THIS MORNING...SUNNY WEATHER WILL PREVAIL TODAY. IN
ADDITION...THE LOW LEVELS WILL WARM SEVERAL DEGREES TODAY. THIS WILL
ALLOW HIGHS TO CLIMB A BIT ABOVE NORMAL TODAY...WITH A FEW PLACES
POSSIBLE NEARING 70...PROBABLY FOR THE LAST TIME THIS YEAR.

A WEAK UPPER TROUGH WILL MOVE OVER THE AREA WEDNESDAY. THE LOW LEVEL
FLOW WILL ALSO SWITCH TO ONSHORE WEDNESDAY. MODELS HAVE BEEN
TRENDING DRIER WITH THE UPPER TROUGH. IT NOW LOOKS LIKE IT WILL BE
MOSTLY DRY WEDNESDAY AND THE MAIN IMPACT WILL BE TO BRING SOME
CLOUDS AND COOLER TEMPERATURES. THERE SHOULD ALSO BE ENOUGH CLEARING
TONIGHT FOR AREAS OF INLAND VALLEY FOG WEDNESDAY MORNING.

A WETTER FRONTAL SYSTEM WILL BRING RAIN WEDNESDAY NIGHT AND
THURSDAY. HIGHEST POPS AND QPF WILL BE NORTH AND WEST PARTS OF THE
FORECAST AREA. SCHNEIDER

.LONG TERM...A PROGRESSIVE PATTERN WILL PREVAIL FRIDAY THROUGH
SUNDAY WITH A SERIES OF QUICK MOVING WEATHER SYSTEMS BRINGING RAIN
AT TIMES. THE GFS IS A BIT WETTER THAN THE ECMWF WHICH DIRECTS THE
WEATHER SYSTEMS MORE INTO SOUTHERN BRITISH COLUMBIA. AN UPPER RIDGE
IS EXPECTED TO BUILD OVER THE EASTERN PACIFIC MONDAY FOR A DRIER
STRETCH. SCHNEIDER

&&

.HYDROLOGY...FLOODING IS UNLIKELY DURING THE NEXT 7 DAYS. SCHNEIDER

&&

.AVIATION...A STRONG UPPER RIDGE ALONG THE PACIFIC NORTHWEST COAST
WILL SHIFT INLAND TODAY AND THEN FURTHER EAST TO THE ROCKY MOUNTAINS
TONIGHT. SURFACE HIGH PRESSURE OVER THE ROCKY MOUNTAINS AND A
THERMAL TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL PRODUCE
EASTERLY OFFSHORE FLOW TODAY...WHICH WILL GRADUALLY DECREASE
TONIGHT. THE AIR MASS WILL REMAIN STABLE AND DRY...EXCEPT FOR AREAS
OF SHALLOW SURFACE-BASED MOISTURE.

WE HAVE VFR CONDITIONS ACROSS WESTERN WASHINGTON AT 2 AM WITH CLOUD
COVER SCT-BKN250. THERE IS A POTENTIAL FOR PATCHY FOG TO FORM DURING
THE NEXT FEW HOURS...HOWEVER THE STRENGTH OF THE EASTERLY FLOW WILL
PREVENT DENSE FOG EXCEPT AT THE TYPICALLY PRONE AREAS WITH LIGHT
WINDS. WITH REGARD TO THE TERMINALS THAT INCLUDES MAINLY KOLM. OTHER
TERMINALS COULD ALSO SEE OCCASIONAL IFR CONDITIONS WITH VISIBILITY
1-3SM IN FOG. FOG THAT DOES FORM WILL DISSIPATE BY LATE THIS
MORNING.

KSEA...NORTH WIND 5-10 KT BECOMING NORTHEAST 4-8 KT DURING THE NEXT
FEW HOURS...THEN BACKING TO NORTH AGAIN THIS AFTERNOON. I WILL KEEP
A TEMPO 1SM BR BKN004 FOR NOW...BUT I AM NOT VERY CONFIDENT THAT IT
WILL OCCUR. IT MIGHT JUST REMAIN CLEAR ALL NIGHT DUE TO THE STRENGTH
OF THE LOW LEVEL FLOW. MCDONNAL

&&

.MARINE...HIGH PRESSURE OVER THE ROCKY MOUNTAINS AND A THERMAL
TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL MAINTAIN OFFSHORE FLOW
TODAY. EASTERLIES AT TATOOSH ISLAND HAVE RISEN TO 25 TO 30 KT DURING
THE LAST COUPLE HOURS...AND WE CAN EXPECT LOCAL SMALL CRAFT ADVISORY
WINDS TO CONTINUE TODAY AT THE WEST ENTRANCE STRAIT OF JUAN DE FUCA
AND IN THE NEAR SHORE COASTAL WATERS NEAR THE ENTRANCES TO THE
STRAIT AND GRAYS HARBOR.

OFFSHORE FLOW WILL WEAKEN TONIGHT...AND ONSHORE FLOW WILL RETURN
WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE SOUTHWEST. A WEAK FRONTAL
SYSTEM WILL MOVE THROUGH WESTERN WASHINGTON WEDNESDAY NIGHT AND
THURSDAY...AND ANOTHER WEAK SYSTEM WILL AFFECT THE AREA FRIDAY AND
SATURDAY.  MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY NEAR SHORE COASTAL WATERS...WEST
     ENTRANCE STRAIT OF JUAN DE FUCA.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.